Forum

feeling very scared

Hi everyone I know this has been raised before . I am going to start tecfidera on Monday and I am so scared of side affects my nurse has said to take egg and toast in morning but I am not a great fan of egg I just wondered if anyone can give me other suggestions I quite like porridge is that plus toast enough to eat

Any help would be good Anne.

Hi Anne,

I am on my 4th week now.

I usually have a bowl of shredded wheat then two slices of toast for my breakfast. I then take my morning dose.

I am not a lover of porridge so that’s not an option for me.

I tend just to eat what ever i fancy really as i think as long has you have a decent amount of food it helps reduce the possible side effects.

Try not to worry about the side effects as you might be lucky and hardly get any. I get a bit of flushing and a rash but it only lasts about an hour. And it doesn’t happen every time.​

Hope it goes well for you.

hi Anne, I will be starting tecfidera on Tuesday. I’m worried too, hopefully we won’t get any nasty side effects

Good Luck

Dont know anything about it but I have porridge every day so it gets my vote for what its worth

Don

hi annie

i was a bit cocky after the week on low dose so it was a big shock to my system when i was sick (as in pebble dashing the staircase). it happened twice so i followed advice from paulo and had more food after the tablet.

porridge first, then tecfidera and then a slice of toast.

seems to do the job for me, like trapping the tec between courses!

so now i’m growing fatter by the day but at least i’m keeping my tec down.

don’t worry too much because there’s always an answer.

i still haven’t flushed,

oh my word - that sounds like i don’t flush the loo!

i do flush the loo but i havent gone red in the face

carole x

annie - i assure you, you suffer greater side effects from fear and anxiety (nausea, cold sweats, sleeplessness, loss of appetite) than you will from tecfidera. so essentially, right now is as bad as it is going to get! hoorah!

should some side effects come along (and they probably will,) they can be dealt with very quickly and easily.

this is a good thing. tecfidera has shown excellent results and all without a needle or syringe in sight!

the biggest hurdle for you could be maintaining a positive mental attitude. so please indulge in some optimism and actually look forward to taking your pills! :slight_smile:

FYI - my brekkie order of consumption is this: mug of coffee, glass of juice, four toast and jam (no marg or butter), tecfidera, two more toast, one more mug of coffee. not an egg to be seen!

good luck and be happy!

Thanks Paolo i will try.

Anne.

and one other tid bit…

in the UK the blanket policy for starting tecfidera seems to be two pills (120mg) daily for week one, and then full dose by week two.

from reading of people’s side effects complaints and comparing them to my own, i am glad that in canada, they promote a more gradual approach: week one - 1 pill daily; week two - 2 pills daily; week three - 3 pills daily; week four - full dose.

it might be that the british bulldog attitude is to get up and get going as fast as possible as soon as possible. but with side effects potentially making life unpleasant or perhaps persuasive to stop taking the pills altogether, i think easing yourself into the regime more gradually has its merits

Hi Annie,

Please please don’t be scared. There really is no need. It’s a fantastic tablet with good results.

Egg for breakfast - not a chance. Porridge made with half semi skimmed milk and half water with sugar on top for me.

I do have a small appetite and don’t eat a lot. Yes I did get the horrible nausea side effects and vomited once.

I have been on it for over 3 months now. No nausea now and never got the flushing.

I sometimes really don’t want to eat as I don’t enjoy eating usually. So now I can take the tec on an empty stomach with no nausea. I guess my body has just got used to it.

Good luck to you Annie

hugs

min xx

Hi Min.

Thanks for your really nice message.I am now on day 2 and no serious side effects just felt a bit nauseous this morning but it went away after my breakfast.

I have had eggs for the last 2 mornings and already tired of them so it was good to hear you have been taking porridge which will be a nice change.

My only concern now is when I move up to the higher dose .Hopefully I won’t get any side effects then.

Thanks again for your help .

Anne.

Ooh, just seen this thread and I was reading it with great interest! Two things just occurred to me:-

  1. When I eventually get the Tecfidera I will ask the MS nurse about starting more slowly - Canadian style. Thanks Paolo! Can you suggest a good reference to quote for the dosage in Canada? I suppose I could always say that I want to take it that way - more slowly.

  2. I have been following the Slimming World way of eating for almost four years. What I usually have for breakfast is two good helpings of berries and fat-free Greek yoghurt, or two or three hard-boiled eggs with a tablespoon of mayo. Does that sound like enough to be having with Tecfidera?

Thanks - Louise

another thing to consider: why take a pill at breakfast?

if you are one of those who would prefer to not eat anything early in the day, simply take dose at lunch time, especially if your lunch is more substantial in size.

the only rule for dosing is that the two daily lots be taken over 4 hours apart from each other. if lunch is at noon, then taking your second pill with dinner would be fine, assuming dinner comes after 4 pm.

with all things considered (diet, timings, side effects, fear, etc) taking tecfidera really is only as bad as you want to make it!

so chin up :slight_smile:

Louise I’m on SW and taking tecfidera. I just have it with toast in the morning and I have been fine (only been on it since Tuesday) that’s a good point though Paolo, I didn’t think of having it at lunch

Danielle

1 Like